The Drug Enforcement Administration is advising the public of an alarming emerging trend of colorful fentanyl pills available across the United States. Dubbed “rainbow fentanyl” because the pills come in a variety of bright colors, this trend appears to be a new method used by drug cartels to sell highly addictive and potential deadly drugs made to look like candy to children and young people.
According to SELF, fentanyl is a synthetic opioid up to 10 times more potent than morphine. Law enforcement have found the colorful pills in at least 18 states in August alone. Schools across the nation are now warning students and their families about the risks of rainbow fentanyl, which may be sold as a powder resembling sidewalk chalk.
The deadly drug may also be disguised as prescription medicine. Last May, two Ohio State University students died after consuming fentanyl-laced Adderall. Fentanyl is currently the deadliest drug in the U.S. Just two milligrams of the drug, which is equivalent to 10 to 15 grains of salt, can be deadly. Symptoms of an overdose include skin that looks pale or feels clammy, limp muscles, purple or bluish fingernails, vomiting or gurgling noises, the inability to speak or wake, a slow heartbeat or trouble breathing. Call 911 immediately if someone you know has these symptoms, say experts.
Another risk to children are cannabis sweet edibles being marketed on social media. According to Sky News, the cannabis sweets are packaged to look like Skittles and other popular candies and are being sold and promoted on social media sites such as TikTok. The packaging attracts kids and at least six children in the U.K. have been taken to the hospital after ingesting these cannabis sweets.
Sky News found dealers operating on Facebook, Instagram, TikTok, Twitter and Snapchat. The sweets are known as gummies and have no connection to the legitimate brands on some of the packaging. In the U.S., foods and beverages laced with cannabis have exploded in popularity, says The New York Times. To protect children from accidentally ingesting marijuana edibles, some states have passed laws governing how these foods are packaged. In Colorado, for example, cannabis treats must be packaged in childproof packaging with the letters THC, the hallucinogenic part of cannabis, on the label. The state has also banned the sale of edibles that look like people, animals, or fruit.
But the numbers of accidental exposure to cannabis is climbing. In Washington state, unintentional cannabis exposures among children under six nearly tripled in the five years after retail cannabis stores opened. The American Association of Poison Control Centers reports that in 2016 there were 187 exposures to marijuana edibles among kids under the age of 12 in the U.S. By 2020 that number rose to 3,100, according to the Times.
“That’s just the tip of the iceberg,” said Dr. Sharon Levy, the director of the Adolescent Substance Use and Addiction Program at Boston Children’s Hospital. Not everyone calls Poison Control to report an exposure, she explained.
Most of the calls were from parents whose children had consumed cannabis edibles and Levy warns that these products are not harmless.
“THC is addictive, associated with mental health disorders and interferes with brain development during adolescence,” she says. “People who use edibles are also at risk of using too much and having a bad side effect because it takes longer to feel the effects of edibles than smoking or vaping.”
Experts caution parents to keep all cannabis-based based products securely out of reach and preferably locked. If you have house guests or your child is invited to a sleepover, make sure all adults understand your concerns over edibles. If you or someone you know have ingested a dangerous substance, contact Poison Control at 1-800-222-1222 or go to poisonhelp.org for assistance.
© 2023 NewsmaxHealth. All rights reserved.